ADVERTISEMENT
saredmom

confused

Hi, my newly diagnosed 9yr old son seems to have side effects with his meds and I need advice.

 He is on Keppra 500mg 2x a day and Dakapote 125mg 2x a day. He is having a lot of anger issues and mood swings. He will be fine, playing with the dog, then bam...cussing and throwing things. We walk on eggshells so we don't upset him but that's no way to live. I need options. Does anyone have some advice?

Why do doctors tend to give more than one med at a time? Wouldn't it be better for the patient (and the mom!) ? I dont know, I'm just a little overwhelmed and this is all so new to us.

Typically what is Keppra pescribed for? The ER doc gave us keppra after his second seizure. This was before we knew what type of seizures he had. He has absence/ tonic-clonic seizures. im lost. thanks.

Comments

Re: confused

Jeffrey purdy     Hi there Saredmom  I know it can be confusing but keppra is used in the tretment for the kind of sezures you 9 year old has tonic-colic sezures . you can look under treaments on this web page under sezure meds you will find what you are looking for ....but you may want to call the doctor. how long has he been on his meds he is taking now. I take keppra . if you can thank of anything i can help you with let me know. best wishes .

Re: confused

 

You ask, "Why do doctors tend to give more than one medication at a time?" Well, with the number of years I've been posting the information I have learned and experienced due to having epilepsy myself, along with a few other things I've been noticing over the past few months; to me, I'm calling it "Medication Marketing".

I don't know how much time has passed from when your son was first diagnosed with having epilepsy, up until when you created this topic thread, but if it's been less than 3 months, and if your son's current doctor is not a neurologist, then my suggestion is to get your son scheduled to see a neurologist. If a neurologist is the one who prescribed your son to take the medications your son is taking now, then my suggestion is to get a different neurologist.

When a patient has been first diagnosed with having epilepsy, and is diagnosed with having a particular type, or types, of of seizures, then what the doctor should be doing is prescribing the patient with only one antiepileptic medication, at the lowest dosage amount available. And if the patient reaches a point where the medication is producing untolerable side effects and unsatisfactory seizure control, then that is when a doctor is supposed to switch the patient over to a different, single antiepileptic medication. Already prescribing a patient to take 500 mg of Keppra twice a day, along with 125 mgs of Depakote 2x a day; then what's the purpose of the 250 mg tablet of Keppra? And I wouldn't be surprised if that doctor hasn't said anything to you or your son about the Ketogenic Diet.

Instead of going into a lot of details, I'm just going to post a link to a website that I highly recommend. The resource and collection of information was created by a neuropsychologist, who has a great amount of knowledge pertaining to seizures and epilepsy. Back in the year 2005, he created two separate, three-part series of articles; and then another series of articles in the year 2009, published in Exceptional Parent magazine. All of these articles are available starting at this website... http://www.theseeprogram.com/html/s_e_e__library.html

Even though the series of articles were in a magazine pertaining to kids, a lot of the information explained can pretty much be applied to anyone with epilepsy.

Bruce (I'm not a doctor, but instead, an epilepsy support group leader, epilepsy advocate, who has epilepsy.)

Re: confused

Thanks Bruce.

My son us under a neurologist's care at Children's in my city. They are very highly recomended by everyone here. He was diagnosed just last month.

I guess I am just a little overwhelmed. This is so new to me. So I guess I forgot to ask the question about the mutiple meds. You know how it happens...you prepare a long list for the doctor..they answer most except the ones you needed answered most.

I will ask why we can't lower (or taper completly) the Keppra next time we have an appointment. The more I read about it, the more I can't wait to get rid of it! He is having classic anger/ frustration fits. It is just not like him. I too wondered why he was on the 500mg pill rather than the 250. I am learning slowly but surly. Maybe it is based on weight? He is over 100lbs.

Now, I took a long look at that website you posted and..it is wonderful! Thank you so much! It is diected to parents in regular language...not medical lingo. It did make me feel better, thank you.

 

Re: confused

 

My 8 year old daughter is on Keppra and has been for some time now.  When she started on this she was on Depakote also. (since she was 3)  I don't know if your doctor told you this but Keppra can cause aggressive behavior in about 40% of all children. Even the most quiet and gentle children can have a reaction to this medication. My daughter is on 200mg of Vitamin B-6 which can help with the aggressive behavior. She has had no issues with anger.  My daughter's dr is at Childrens Hospital in Boston which is one of the best hospitals in the country for epilepsy.  I hope this helps you. :)

 

Re: confused

My 6 yr old daughter was on keppra for almost a year. It stopped her partial complex seizures for about 9 months, until she started growing, the the doc had to increase her dosage. Then she started with the behavioral problems. Lying, anger, meanness, stealing, attitude, etc. She went from the top of her class at school, to losing/hiding her homework and playing dumb, and she almost got suspended for threatening to kill a classmate. We waited to let the doc know, just to make sure and now he put her on trileptal just yesterday. He told me of emotional side effects, but said they were very rare. I just saw it may affect 40% of ppl on keppra. Gwen I know. That we would have said something much sooner to fix it, but hopefully she does good on the trileptal. She also is prescribed diastat in premeasured syringes for seizures 3 min or more. Is that what you meant by multiple medications? Because that is all she has ever had. Is that bad?

Re: confused

Anger/mood swings are side effects of Keppra. They will go away when the med. is weened off. That's been my experience.